Nebraska, 2011

Hail and Damaging Winds in Nebraska, June 16, 2011

June 16, 2011 · NWS CYS · 16 events in 5 counties and zones

Thunderstorms moved out of southeast Wyoming and produced areas of severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Thunderstorms moved out of southeast Wyoming and produced areas of severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 16, 1:58 PM MST, 17 minutes earlier.

Area forecast discussion, Jun 16, 1:58 PM MST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
258 PM MDT THU JUN 16 2011

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE EAST AND NORTHEAST
ACROSS THE EASTERN CWA THIS AFTERNOON AND EVENING AS A SURFACE COOL
FRONT AND UPPER SHORTWAVE PASS OVER THE REGION. THE STORMS SHOULD
EXIT THE EASTERN PARTS OF THE CWA LATER THIS EVENING BUT SOME RESIDUAL
CONVECTION STILL POSSIBLE. MAIN TROUGH AXIS WILL MOVE ACROSS FRIDAY
MORNING WITH COOLER TEMPERATURES. CYCLONIC FLOW ACROSS THE PACIFIC
NORTHWEST WILL CONTINUE TO BRING IMPULSES OVER THE REGION THROUGH
SATURDAY WITH ASSOCIATED CHANCES FOR CONVECTION...MAINLY ON SATURDAY.
TEMPERATURES WILL REMAIN MILD ON SATURDAY.

.LONG TERM...SUNDAY THROUGH THURSDAY
THERE ARE SOME MINOR 12Z MODEL DIFFERENCES WITH REGARDS TO THE UPPER
LEVEL FEATURES...BUT THE OVERALL PATTERN LOOKS SIMILAR TO THE 00Z
MODEL RUN. A LONG WAVE TROUGH WILL PREVAIL OVER THE INTERMOUNTAIN
WEST AND OVER THE ROCKIES/HIGH PLAINS SUNDAY AND MONDAY. BOTH THE
GEM AND ECMWF MAINTAIN A CLOSED LOW MOVING FROM UTAH ACROSS
COLORADO AND NORTHEAST ACROSS NEBRASKA...WITH THE ECMWF FASTER
THAN THE GEM. GENERALLY FAVORED A CONSENSUS APPROACH TO THE
GRIDS...WITH THE TROUGH EXITING THE CWA BY WEDNESDAY AND RIDGE OUT
WEST BECOMING THE DOMINANT FEATURE ON THURSDAY. EXPECT UNSETTLED
WEATHER WITH SCATTERED MAINLY DIURNAL SHOWERS/TSTORMS SUNDAY
THROUGH TUESDAY...FOLLOWED BY MORE ISOLATED CONVECTION ON
WEDNESDAY AND THURSDAY OVER THE NORTHERN CWA AND SOUTHERN LARAMIE
RANGE. A PACIFIC COLD FRONT WILL BE MOVING EAST THROUGH THE CWA ON
SUNDAY...WITH BELOW NORMAL TEMPERATURES MONDAY AND TUESDAY DUE TO
CYCLONIC FLOW ALOFT AND PRECIPITATION. TEMPERATURES WILL MODERATE
TO SEASONAL NORMALS WEDNESDAY AND THURSDAY.

&&

.AVIATION...18Z TAF ISSUANCE
SCATTERED SHOWERS AND TSTORMS DEVELOPING OVER SOUTHEAST WYOMING
WILL MOVE EAST AND NORTHEAST INTO THE NEBRASKA PANHANDLE THROUGH
EARLY THIS EVENING. SOME OF THE STORMS WILL BE STRONG TO SEVERE
WITH HAIL AND STRONG/GUSTY WINDS. THERE WILL BE BRIEF PERIODS OF
MVFR TO LOCAL IFR CIGS/VSBYS ASSOCIATED WITH THE TSTORMS. THE
CONVECTION WILL LINGER THROUGH LATE THIS EVENING BEFORE ENDING.
STILL CONCERNED ABOUT LOW CLOUDS AND PATCHY FOG FOR PORTIONS OF
THE NEBRASKA PANHANDLE DUE TO MOIST NORTHEAST TO EAST LOW LEVEL
FLOW. WENT WITH LOW END MVFR CIGS/VSBYS AT KBFF...KSNY AND KAIA
BETWEEN 06Z AND 12Z. WESTERLY WINDS WILL BECOME GUSTY ON FRIDAY...
WITH GUSTS OF 25 TO 35 KT FORECAST.

&&

.FIRE WEATHER...
SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS MUCH OF THE PLAINS
THROUGH EARLY THIS EVENING BRINGING WETTING RAIN. NO CONCERNS
ANTICIPATED THROUGH THE WEEKEND WITH NON-CRITICAL FUELS AND MILD
TEMPERATURES.

&&

.HYDROLOGY...
FLOOD WARNINGS REMAIN IN EFFECT THROUGH THIS WEEKEND FOR THE
UPPER NORTH PLATTE RIVER DUE TO SNOW MELT AND RUNOFF FROM THE
SIERRA MADRE AND SNOWY RANGES. SCATTERED SHOWERS AND THUNDERSTORMS
WILL CONTINUE THIS AFTERNOON AND EVENING. THE HEAVIER RAINFALL
WILL BE EAST OF THE LARAMIE RANGE WITH LOCALLY 1 TO 2 INCHES OF
RAIN POSSIBLE. A QUARTER TO ONE HALF INCH OF RAIN IS POSSIBLE
WEST OF THE LARAMIE RANGE. THE RAINFALL WILL CONTRIBUTE TO SMALL
RISES ON THE LOWER NORTH PLATTE RIVER AND CAUSE BANKFULL STAGES
OVER THE OTHER RIVERS AND STREAMS IN THE EASTERN CWA. SCATTERED
SHOWERS AND AFTERNOON THUNDERSTORMS WILL BE OVER THE REGION
SATURDAY THROUGH EARLY NEXT WEEK. THE RATE OF SNOW MELT WILL
DECREASE SLIGHTLY THIS WEEKEND AND EARLY NEXT WEEK AS MOUNTAIN
TEMPERATURES WILL BE COOLER...HOWEVER THE HIGH WATER LEVELS WILL
CONTINUE. FLOOD WARNINGS REMAIN IN EFFECT FOR THE NORTH PLATTE
RIVER AT HENRY AND MITCHELL.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/FIRE WEATHER...EMANUEL
LONG TERM/AVIATION/HYDROLOGY...JAMSKI
Hazardous weather outlook, Jun 16, 1:12 PM MST, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
212 PM MDT THU JUN 16 2011

NEZ002-003-019>021-054-055-095-096-WYZ101-102-106>108-117>119-
171200-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
212 PM MDT THU JUN 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP EAST OF THE LARAMIE RANGE
EARLY THIS AFTERNOON AND MOVE EAST AND NORTHEAST INTO THE WESTERN
NEBRASKA PANHANDLE THROUGH LATE THIS AFTERNOON AND EARLY EVENING.
SOME OF THE STORMS WILL BE SEVERE WITH LARGE HAIL...DAMAGING WIND
GUSTS AND HEAVY RAINFALL. THE THUNDERSTORMS WILL DIMINISH LATER
THIS EVENING. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM
THIS EVENING FOR MUCH OF SOUTHEAST WYOMING AND ALL WESTERN NEBRASKA
PANHANDLE COUNTIES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS
ARE FORECAST FOR SATURDAY THROUGH MONDAY. MINOR TO MODERATE FLOODING
WILL CONTINUE ON THE NORTH PLATTE RIVER IN GOSHEN AND SCOTTS BLUFF
COUNTIES.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND
EARLY THIS EVENING. PLEASE RELAY YOUR REPORTS OF SEVERE WEATHER
TO THE NATIONAL WEATHER SERVICE IN CHEYENNE.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ103>105-109>116-171200-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
SOUTH LARAMIE RANGE-
212 PM MDT THU JUN 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
OVER SOUTH CENTRAL WYOMING AND MOVE TO THE NORTHEAST. SOME OF THE
STORMS WILL BE STRONG AND PRODUCE SMALL HAIL...GUSTY WINDS AND
MODERATE RAINFALL. THE THUNDERSTORMS WILL DIMINISH THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS
ARE FORECAST FOR SATURDAY THROUGH MONDAY. MINOR TO MODERATE FLOODING
WILL CONTINUE ON THE RIVERS FLOWING OUT OF THE SNOWY AND SIERRA
MADRE RANGES.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND
TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

JAMSKI

In the hours before

Local storm report, Jun 16, 1:41 PM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
241 PM MDT THU JUN 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0239 PM     HAIL             4 E YODER               41.92N 104.22W
06/16/2011  E0.25 INCH       GOSHEN             WY   TRAINED SPOTTER

&&

BCHAPMAN
Local storm report, Jun 16, 1:46 PM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
246 PM MDT THU JUN 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0227 PM     HAIL             5 NNE I-25 EXIT 39      41.61N 104.86W
06/16/2011  E1.25 INCH       LARAMIE            WY   TRAINED SPOTTER

&&

MJAMSKI
Local storm report, Jun 16, 1:47 PM MST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
247 PM MDT THU JUN 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 PM     HAIL             8 S CHUGWATER           41.64N 104.85W
06/16/2011  E1.25 INCH       LARAMIE            WY   TRAINED SPOTTER

&&

MJAMSKI
Special weather statement, Jun 16, 1:48 PM MST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
248 PM MDT THU JUN 16 2011

NEZ019-020-095-096-WYZ102-108-162145-
BANNER NE-GOSHEN COUNTY WY-NIOBRARA COUNTY WY-NORTH SIOUX NE-SCOTTS
BLUFF NE-SOUTH SIOUX NE-
248 PM MDT THU JUN 16 2011

...SIGNIFICANT WEATHER ADVISORY FOR SIOUX...SOUTHEASTERN NIOBRARA...
EASTERN GOSHEN...WESTERN SCOTTS BLUFF AND NORTHWESTERN BANNER
COUNTIES UNTIL 345 PM MDT...

AT 239 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES EAST OF LUSK
TO 14 MILES SOUTHEAST OF CHUGWATER TO 16 MILES NORTHWEST OF
CHEYENNE...AND MOVING EAST NORTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH STRONGER STORMS WITHIN THIS LINE...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  TORRINGTON...
  SCOTTSBLUFF/GERING...
  LINGLE...
  VETERAN...
  YODER...
  HAWK SPRINGS...
  HARRISON...
  LA GRANGE...
  LYMAN...
  MORRILL...
  MITCHELL...

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

RE
Local storm report, Jun 16, 1:56 PM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
256 PM MDT THU JUN 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             3 N HAWK SPRINGS        41.83N 104.27W
06/16/2011  M1.00 INCH       GOSHEN             WY   TRAINED SPOTTER

            SOME NICKLE SIZED ALSO. 45 MPH WINDS.

&&

BCHAPMAN
Special weather statement, Jun 16, 2:00 PM MST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
300 PM MDT THU JUN 16 2011

WYZ104-109-111-162200-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-CENTRAL CARBON COUNTY-
SOUTHWEST CARBON COUNTY-
INCLUDING THE CITIES OF...MUDDY GAP...RAWLINS...SINCLAIR...
HANNA...BAGGS...DIXON
300 PM MDT THU JUN 16 2011

...THUNDERSTORMS NEARING WESTERN CARBON COUNTY...

RADAR WAS INDICATING AN AREA OF SHOWERS AND THUNDERSTORMS
APPROACHING WESTERN CARBON COUNTY. THE STORMS SHOULD ENTER CARBON
COUNTY AND APPROACH RAWLINS BY 330 PM AS THEY MOVE EAST
NOPRTHEAST AT ABOUT 35 MPH. STRONG WIND GUSTS AROUND 50 MPH AND
SMALL HAIL ARE LIKELY WITH ANY OF THE STORMS IN THIS AREA.

RE

The radar

The Cheyenne radar (KCYS), 114 km away, was scanning. The volume nearest the first event began at 21:16 UTC.

Open the radar archive at this moment

Event by event

8 hail, 8 thunderstorm wind. Local standard time, as filed.

Hail, Scotts Bluff

When
June 16, 2:15 PM MST to 2:45 PM MST
Where
Scotts Bluff County, 4 mi SSE of Morrill
Measured
1 in hail
Reported by
Public
Coordinates
41.916, -103.900

Hail, Scotts Bluff

When
June 16, 2:30 PM MST to 2:35 PM MST
Where
Scotts Bluff County, 4 mi WSW of Mitchell
Measured
1.5 in hail
Reported by
Public
Coordinates
41.928, -103.872

Thunderstorm Wind, Scotts Bluff

When
June 16, 2:30 PM MST
Where
Scotts Bluff County, 3 mi E of Lyman
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
41.920, -103.972

The public reported a grain bin blown down as well as tree branches.

Hail, Scotts Bluff

When
June 16, 2:45 PM MST to 2:48 PM MST
Where
Scotts Bluff County, Lyman
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.920, -104.030

Thunderstorm Wind, Scotts Bluff

When
June 16, 2:49 PM MST
Where
Scotts Bluff County, (Bff)helig Field
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
41.880, -103.600

The ASOS at the airport measured a 62 mph gust.

Thunderstorm Wind, Scotts Bluff

When
June 16, 2:49 PM MST
Where
Scotts Bluff County, Scottsbluff
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.870, -103.650

A trained spotter reported tree branches down throughout the city.

Thunderstorm Wind, Scotts Bluff

When
June 16, 2:56 PM MST
Where
Scotts Bluff County, 9 mi N of Minatare
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.930, -103.500

A trained spotter estimated wind gusts of 60 mph.

Thunderstorm Wind, Scotts Bluff

When
June 16, 3:09 PM MST
Where
Scotts Bluff County, (Bff)helig Field
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
41.880, -103.600

The ASOS at the airport measured a wind gust of 58 mph.

Thunderstorm Wind, Morrill

When
June 16, 3:35 PM MST
Where
Morrill County, Bridgeport
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.670, -103.100

Numerous tree limbs and branches blown down. One 16 inch tree was split in half.

Hail, Box Butte

When
June 16, 3:42 PM MST to 3:47 PM MST
Where
Box Butte County, 14 mi W of Alliance
Measured
1 in hail
Reported by
Public
Coordinates
42.100, -103.153

Winds were estimated at 45 to 50 mph.

Thunderstorm Wind, Box Butte

When
June 16, 3:53 PM MST
Where
Box Butte County, (Aia)alliance Arpt
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
42.050, -102.800

The ASOS at the airport measured a wind gust of 67 mph.

Thunderstorm Wind, Box Butte

When
June 16, 3:56 PM MST
Where
Box Butte County, (Aia)alliance Arpt
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
42.050, -102.800

The ASOS at the airport measured a wind gust of 70 mph.

Hail, Kimball

When
June 16, 5:10 PM MST to 5:13 PM MST
Where
Kimball County, 1 mi S of Kimball
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.215, -103.670

Hail observed at the intersection of Interstate 80 and Highway 71.

Hail, Kimball

When
June 16, 5:28 PM MST to 5:32 PM MST
Where
Kimball County, 4 mi E of Kimball
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.230, -103.593

Nickel to quarter size hail.

Hail, Kimball

When
June 16, 5:30 PM MST to 5:34 PM MST
Where
Kimball County, 2 mi W of Dix
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.230, -103.538

Hail, Cheyenne

When
June 16, 6:06 PM MST to 6:10 PM MST
Where
Cheyenne County, 13 mi E of Sidney
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
41.150, -102.730

Dime to quarter size hail and estimated 60 mph winds. Pickup truck and attached camper tipped over due to strong wind gusts near mile marker 70 on Interstate 80.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 304080, 304081, 304083, 304085, 304087, 304090, 304089, 304091, 304092, 304093, 304095, 304094, 304096, 304097, 304098, 304099.